Michigan, 2016Winter Weather in Michigan, December 26 to 28, 2016
December 26 to 28, 2016 · NWS MQT · 4 events in 4 counties and zones
Arctic air moving across Lake Superior in the wake of a cold front generated moderate lake effect snow accumulation over the west to northwest wind snow belts from the evening of the 26th into the 28th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air moving across Lake Superior in the wake of a cold front generated moderate lake effect snow accumulation over the west to northwest wind snow belts from the evening of the 26th into the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 26, 6:51 PM EST, 39 minutes earlier.
Area forecast discussion, Dec 26, 6:51 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
651 PM EST Mon Dec 26 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM EST MON DEC 26 2016
Very mild temperatures across the U.P. today, with many sites
reaching the lower to middle 40s and dew points remain around
freezing which is helping to quickly eat into the snowpack. Winds
have turned southwesterly, and with some clearing to the cloud
cover, deeper mixing has produced very gusty winds between 30 to at
times 45 mph. The cold front is finally arriving across the far
western U.P. early this afternoon, with temperatures rapidly falling
back into the lower to middle 20s and dewpoints falling into the
upper teens to lower 20s. Regional radar is depicting a band of snow
entering the far western U.P. and given the quick drop in
temperatures below freezing and gusty winds, it is possible some
snow squalls could quickly reduce visibilities down to around 1/4
mile at times. Expect the winds later tonight to turn more westerly
and then allow the LES machine to start-up for the Keweenaw tonight.
DGZ remains saturated and strong omega/lift through the column
should help with steady accumulating snowfall overnight into Wed. As
a result have hoisted a lake effect snow advisory for the Keweenaw
from 00z through late Tue ngt.
Cold front will push east later this evening as the potent shortwave
slides east towards the southern tip of James Bay overnight. Wrap
around moisture will help spread light snow showers across the rest
of the U.P. tonight; however, not anticipating much accumulations
outside of the Keweenaw Peninsula. As winds turn northwesterly this
should help to push light accums east of Munising Tue. Then another
weak lobe of vorticity is progged to slide east across the Upper
Midwest early Tue arriving over the U.P. by Tue aftn. There
presently does appear to be much organization at the surface with
some guidance indicating weak height rises. Gradient quickly
slackens off Tue eve, with a broad surface ridging stretching from
the Ohio Valley north through James Bay by late Tue night.
.LONG TERM...(Tuesday night through Monday)
Issued at 326 PM EST MON DEC 26 2016
Tue ngt into Thur: 500mb trough axis will be sliding south from
central Canada during the day Wed with a surface low lifting
northeast across western Ontario. Thermal trough will linger across
the upper midwest, with flow turning southerly. Not expecting much
in the way of precip; however, flow will turn southwesterly to
westerly later in the day Wed and could bring snow showers back to
the U.P. late Wed aftn/eve into Thur. Ideal conditions develop Thur
for LES, especially across the Keweenaw but with a progressive flow
the conditions are not lingering beyond Thur ngt.
Fri through Mon: Trough axis pivots east Fri with steady height
rises from the upper midwest to the Great Lakes. 500mb flow begins
to flatten briefly Sat, into a quasi-zonal orientation, then
guidance is indicating a weak trough developing over the Northern
Rockies Sat and shifting east to the Great Lakes Sun. There remains
some differences amongst solutions on perhaps a weak shortwave and
light snow for the second half of the weekend. Temperatures overall
will return to more seasonal conditions, with highs in the low/mid
20s and overnight lows in the teens.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 650 PM EST MON DEC 26 2016
As low pres over northern Ontario continues eastward tonight,
increasing colder air and cyclonic flow will allow lake effect shsn
to develop, affecting KCMX most significantly under w to wnw winds
though KIWD will see shsn as well. Winds, gusting 30-40+kt early
this evening, strongest at KCMX, will subside thru the night as pres
gradient weakens. Overall, MVFR cigs will prevail at KIWD/KCMX/KSAW
thru this fcst period. At KCMX, vis should fall to IFR tonight,
possibly LIFR at times, as shsn increase and blsn further reduces
vis.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 326 PM EST MON DEC 26 2016
Brief period of storm force gusts to 50 knots will be possible
across mainly central Lake Superior this evening as a trough
associated with the surface low crosses the lake. Winds are then
expected to remain under 30 knots Tuesday through Wednesday. A
clipper system tracking north of Lake Superior Wednesday night into
Thursday may bring a period of northwest gales to 35 knots Thursday
afternoon and night. Winds under 30 knots are then expected Friday
and Saturday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lake Effect Snow Advisory until 1 AM EST Wednesday for MIZ001-
003.
Lake Superior...
Gale Warning until 4 AM EST Tuesday for LSZ245>251-265>267.
Gale Warning until 1 AM EST /midnight CST/ Tuesday for LSZ162-
240>244-263-264.
Lake Michigan...
Gale Warning until 1 AM EST Tuesday for LMZ221-248-250.
&&
SHORT TERM...Beachler
LONG TERM...Beachler
AVIATION...Rolfson
MARINE...BeachlerHazardous weather outlook, Dec 26, 4:01 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EST MON DEC 26 2016
MIZ001>007-009>014-084-085-272115-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
401 PM EST MON DEC 26 2016 /301 PM CST MON DEC 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
GUSTY WINDS BETWEEN 30 AND 40 MPH WILL LINGER INTO TONIGHT...WITH
GUSTS TO 45 MPH POSSIBLE ACROSS THE KEWEENAW PENINSULA THIS EVENING.
THE STRONG WINDS WILL CAUSE WAVES TO BUILD AS HIGH AS 9 TO 14 FEET
ALONG EXPOSED SECTIONS OF THE GREAT LAKES SHORES...MAINLY ALONG THE
WEST SIDE OF THE KEWEENAW PENINSULA...WHICH MAY RESULT IN SOME MINOR
BEACH EROSION.
MODERATE LAKE EFFECT SNOW WILL BE POSSIBLE FOR THE WEST WIND SNOW
BELTS LATE TONIGHT. THE COMBINATION OF MODERATE SNOW AND GUSTY WINDS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW ACROSS THE
KEWEENAW PENINSULA TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE LAKE EFFECT SNOW WILL BE POSSIBLE FOR THE WEST-NORTHWEST TO
NORTHWEST WIND SNOW BELTS TUESDAY.
THERE COULD BE MODERATE TO HEAVY LAKE EFFECT SNOW ACCUMULATIONS ON
THURSDAY AFTERNOON INTO FRIDAY FOR THE FAVORED NORTHWEST WIND SNOW
BELTS OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE OFFICE. THE
PUBLIC MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND
TWITTER PAGES...OR BY PHONE.
LSZ162-240>251-263>267-272115-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
401 PM EST MON DEC 26 2016 /301 PM CST MON DEC 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
SOUTHWEST GALES OF 35 TO 45 KNOTS WILL VEER TO THE WEST THIS EVENING
BEFORE DIMINISHING LATE TONIGHT. SEE THE LATEST OPEN LAKE FORECAST
AND MARINE WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-272115-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
401 PM EST MON DEC 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
SOUTHWEST VEERING WEST GALES TO 40 KNOTS ARE EXPECTED THROUGH
TONIGHT. SEE THE LATEST MARINE FORECAST AND MARINE WEATHER MESSAGE
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
BEACHLER
In the hours before
Local storm report, Dec 26, 1:31 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
131 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FREEZING RAIN BESSEMER 46.48N 90.05W
12/26/2016 U0.10 INCH GOGEBIC MI PUBLIC
ICING WAS OBSERVED LAST NIGHT ON POWER LINES
AND TREE LIMBS IN THE BESSEMER AND IRONWOOD
AREAS. DELAYED REPORT VIA SOCIAL MEDIA .
&&
JSSLocal storm report, Dec 26, 1:55 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
155 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 7 E GARDEN 45.80N 86.40W
12/26/2016 M40 MPH SCHOOLCRAFT MI CO-OP OBSERVER
OBSERVED FREQUENT SOUTH WINDS TO 40MPH ALONG
PARENT BAY. .
&&
JSSLocal storm report, Dec 26, 1:59 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
159 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM NON-TSTM WND GST FREDA 47.14N 88.82W
12/26/2016 M44 MPH HOUGHTON MI PUBLIC
MEASURED SOUTHWEST WIND GUSTS TO 44 MPH.
&&
JSSLocal storm report, Dec 26, 4:42 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
442 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM NON-TSTM WND GST 56 NNW FREDA 47.87N 89.31W
12/26/2016 M66 MPH LSZ263 MI C-MAN STATION
PEAK GUST THIS AFTERNOON AT ROCK OF AGES
NEAR ISLE ROYALE.
0350 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
12/26/2016 M62 MPH LSZ264 MI C-MAN STATION
PEAK WIND GUST THIS AFTERNOON AT PASSAGE
ISLAND NEAR ISLE ROYALE.
&&
NWS MARQUETTE MI
IRIS SYSTEMLocal storm report, Dec 26, 5:01 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
501 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 4 SE NEWBERRY 46.31N 85.46W
12/26/2016 M48 MPH LUCE MI AWOS
PEAK GUST TODAY.
0345 PM NON-TSTM WND GST 5 S SANDS 46.35N 87.40W
12/26/2016 M44 MPH MARQUETTE MI AWOS
PEAK GUST TODAY.
0330 PM NON-TSTM WND GST 4 NNE SEUL CHOIX POINT 45.97N 85.87W
12/26/2016 M52 MPH SCHOOLCRAFT MI C-MAN STATION
PEAK GUST THIS AFTERNOON.
0307 PM NON-TSTM WND GST 4 NE NEGAUNEE 46.53N 87.55W
12/26/2016 M44 MPH MARQUETTE MI MESONET
PEAK GUST TODAY AT NWS MARQUETTE.
0250 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
12/26/2016 M43 MPH HOUGHTON MI ASOS
PEAK GUST TODAY.
0126 PM NON-TSTM WND GST 1 NW KINGSFORD 45.82N 88.11W
12/26/2016 M46 MPH DICKINSON MI ASOS
PEAK GUST TODAY.
1143 AM NON-TSTM WND GST 5 NW BESSEMER 46.53N 90.13W
12/26/2016 M45 MPH GOGEBIC MI AWOS
PEAK GUST TODAY.
&&
KLUBERLocal storm report, Dec 26, 5:39 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
539 PM EST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 1 N GRAND MARAIS 46.68N 85.98W
12/26/2016 M49 MPH LSZ251 MI MESONET
PEAK GUST THIS AFTERNOON AT GRAND MARAIS.
0206 PM NON-TSTM WND GST 1 ESE MARQUETTE 46.55N 87.38W
12/26/2016 M48 MPH MARQUETTE MI BUOY
PEAK GUST TODAY.
&&
KLUBERWinter Weather, Baraga
- When
- December 26, 7:30 PM EST to December 27, 7:30 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The spotter in Keweenaw Bay measured 8.3 inches of lake effect snow in 24 hours.
Winter Weather, Ontonagon
- When
- December 26, 8:00 PM EST to December 27, 3:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Public
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a report of an estimated eight inches of lake effect snow in approximately 18 hours at White Pine.
Winter Weather, Northern Houghton
- When
- December 26, 9:00 PM EST to December 27, 9:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of seven inches of lake effect snow in 24 hours near Chassell.
Winter Weather, Alger
- When
- December 27, 6:00 AM EST to December 28, 6:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer south of Grand Marais measured 7.5 inches of lake effect snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 26 to 29, 20162 deaths · 1 event
- Strong Wind in Vermont, December 26, 2016$60,000 · 3 events
- High Wind in Wyoming, December 26 to 28, 2016$50,000 · 83 kt wind · 3 events
- High Wind in Montana, December 26 to 27, 201665 kt wind · 15 events
- Marine High Wind in Lake Superior, December 26 to 27, 201657 kt wind · 6 events
- High Wind in Minnesota, December 26, 201657 kt wind · 5 events
- Blizzard in North Dakota, December 26, 20164 events
- Tornado and Flood in Kentucky, December 26, 2016$6,000 · EF0 · 4 events
- Heavy Snow in Oregon, December 26 to 27, 20164 events
- Blizzard in Minnesota, December 26, 20163 events
- Winter Storm and High Wind in Oregon, December 26 to 27, 201651 kt wind · 3 events
- Winter Storm and Winter Weather in Washington, December 26 to 27, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669682, 669681, 669680, 669683.